The Dangers of Prednisone
What are the dangers of Prednisone, depending on the dosage, can fracture or BREAK the bones in your body!
I remember this young lady I was looking after in the hospital. For the sake of this recount, I will refer to her as, Lucy.
Lucy was only 58 years of age (yes, still a young lady) she had rheumatoid arthritis and she was taking a medication called prednisone; she also drank a lot of milk and from what I know about milk the protein in the milk leaches calcium out of the bones.
So! Lucy had two strikes against her:
(1) The medication she was on
(2) The milk she was consuming, almost every day, prior to being admitted to the hospital. All the bones in her body had fractured and even though she was hooked up to an IV (intravenous) as if that wasn’t enough, we (myself and the other nurses assigned to this patient) were told to continue feeding her milk.
The Feeding Process:
We would stop the IV temporarily, and she would be fed through a feeding tube containing lipid milk; the tube was placed through the skin and abdominal wall and the liquid milk was administered directly into the stomach. We were limited as to what we could say to the doctors because they were the doctors and as nurses, we were seen as subordinates.
We all knew Lucy wasn’t going to make it out of the hospital alive. She was in a lot of pain and it was only getting worse. I was there when she took her last breath. Prior to that, the doctor approached me. He knew she was going to die, but had the nerve to ask me to,“Try my best to help her”. Can you believe that?! What more could I have done, when I knew she had been assigned a death sentence? Without a shadow of a doubt, I knew her medication plus the prednisone, was a contributing factor to her death.
Lucy passed away one early morning with her two daughters at her bedside. We had a hard time getting over it.
Prednisone, depending on the dosage, can cause internal bleeding.
I nursed another beautiful patient. For this recount, I will refer to her as, Susan.
Susan was a very petite woman and was taking prednisone for rheumatoid arthritis for several years. Because I worked with patients who were taking prednisone for a very long time, the signs were obvious–Susan wasn’t going to walk out of that hospital alive!
We noticed little red patches appearing on her skin, all over her body. One evening while on duty, code red was announced on the intercom; Susan started vomiting blood. I was there when she took her last breath.When the result came back, they discovered it was the prednisone, prednisone long-term side effect can be detrimental to your health. Susan bled to death internally and externally.
Prednisone, depending on the dosage can change the physical appearance of your face.
A good friend of mine she was only 57 when she was admitted to the hospital. She was diagnosed with lupus and was taking prednisone. Sometimes, I would ask her, “Wilma, (not her real name) how much prednisone are they giving you?” and she would innocently ask, “Why?” I would then say to her, “Your face is getting moon-shaped”, and she would then reply, “Oh! God, sometimes my bones, they just hurt so bad. I can’t even go to work some days”. Plus, the food she was eating! She was a Kentucky Fried Chicken junky, and she was in and out, in and out of the hospital.
One Friday, I got a phone call from someone who went to visit Wilma at her home. When they got there, they found her dead. She had fallen off her chair and was lying dead on her living room floor. After getting home from work that day, she died.
With all that I have witnessed in hospitals, prednisone is a drug that is iffy-iffy to me. I really don’t like this drug and would never recommend it. But the hospitals continue using it, so many years later.
Prednisone was prescribed to many arthritic patients, along with other drugs. I know that prednisone is a steroid, but when I would ask some of the doctors, “Why do you continue prescribing prednisone?” some doctors would say, “To slow down the damage caused in the body”. I would then take it a step further and ask, “But don’t we have cortisone in our body? Why doesn’t that work, and why must we continue administering the patients with a drug that is made in a lab?” Now, some doctors’ response would be, “I don’t know”. But you have to remember that to some doctors, I was only a nurse.
Sometimes, I would push the envelope even a step further asking more topical questions. For example, “What exactly is arthritis?” The most common answer would be, “It’s a friction of the joints and there are approximately 100 distinct types of arthritis”. Now, you may want to know what that means, a friction of the joints.When a doctor says friction of the joints, he is referring to the heat and the cold with the wear and tear of your knee joints, elbow joints, shoulders, your hips, etc…
To me, a lot of what the doctors were saying didn’t make any sense. You see, as I grew, studied, and observed more, I realized that the acidic food being consumed was eroding all the joints, (i.e., meat, soda pops, sugar, white flour, etc…). There is too much phosphorous in the body.
What I also noticed was that a lot of the same rheumatoid arthritis patients just kept coming back to my ward. It wasn’t uncommon to see these same patients being admitted two and three times again. For some of them, they would undergo the knife and opt for surgery. They were all taking prednisone, but they kept coming back. Now figure that one out!
I remember seeing some of these patients physically walk into the hospital, then the next thing I would see was these same patients in a wheelchair. But, once again, we as nurses could only say so and do so much.
I remember so many young indigenous people in their early 20s and up, some were even younger than 20, were admitted to the hospital in my ward. This is what I saw in the hospitals where I worked for many many years. It was a sad thing to witness and some nights I would cry myself to sleep. All these young patients would have arthritis, after being on prednisone; they would develop diabetes and then all of them would break out with sores on their ankles. Oh! My God, it was awful!
When we, as nurses, would ask them what they ate, their diets were atrocious! They consisted of a lot of pasta and cheese, and they drank a lot of coke. This is what I saw in the hospital. These young people weren’t old people, they were sick.
It really bothered me, laying out some of the patients after they died. They were so young! Some were only 40 years of age, some were 36 years of age, but one thing I must remember that it was a teaching hospital, and because of my experience, I will always continue telling my family try to avoid teaching hospitals as much as possible, but if you have no choice in the matter due to an absolute emergency, be very cautious as and be vigilant. And once all procedures are completed, get out of there as fast as you can.
Now! Having said all this, what are the dangers of prednisone, I have seen some wonderful doctors do some wonderful work. I have heard some patients when thanking a certain doctor, he would respond,“It wasn’t me. It was the higher self that helped you. Please remember that”.
If you can take care of your health by eating as much fresh and live foods as you can, you will remain on the right track that we as human beings are supposed to be living, in the first place.